Texas, 2019Flash Flooding in Texas, September 18 to 19, 2019
September 18 to 19, 2019 · NWS LCH · 5 events in 5 counties and zones
Imelda moved inland southwest of Galveston, Texas as a minimal tropical storm then meandered over Southeast Texas over the next couple days while weakening. 29 inches at a station near Fannet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $360 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Imelda moved inland southwest of Galveston, Texas as a minimal tropical storm then meandered over Southeast Texas over the next couple days while weakening. Heavy rain remained over deep Southeast Texas including the Beaumont-Port Arthur area for over a day producing a storm total of 44.29 inches at a station near Fannet. The same station received over 30 inches in 12 hours which produced widespread flooding across Jefferson County. This high amount of rainfall ranks Imelda as the 4th wettest tropical cyclone to affect the lower 48 states.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 18, 6:48 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 18, 6:48 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
748 PM CDT Wed Sep 18 2019
.AVIATION...Tropical Depression Imalda lingering over east Texas
will maintain an active weather pattern. Bulk of convection at
this time associated with feature remains over lower southeast
Texas and carrying most robust TAF for the BPT terminal overnight
for rounds of heavy showers and possibly a thunderstorm or two.
Activity is expected to ease further east with rains arriving at
LCH after midnight and carrying -RA prevailing. Maintaining VCSH
at all other terminals overnight and Thursday morning then
transtioning to a PROB30 for the afternoon.
&&
.PREV DISCUSSION... /issued 347 PM CDT Wed Sep 18 2019/
DISCUSSION...The center of Imelda continues to slowly move north
across San Jacinto and Polk Counties in Southeast Texas. Moisture
will continue to stream inland around the circulation through
tonight and Thursday. As typical with tropical systems,
convection has been on the decline through this afternoon, however
rain is expected to amplify late tonight into Thursday morning.
As evident with the satellite, Imelda continues to good outflow
across the east half, if not across 3/4 of the system. This will
allow for night time convection to re-fire and no reason for a
reduction of the FF watch or a downplay of the rainfall wording.
Guidance suggest that a pair of maximum rain totals will occur
near and east of the center and near the coast to just inland
across SETX. The convection will then spread east again through
the day, much like today. This is expected to produce another 1 to
6 inches across the western parishes and another 3 to 10 inches
in Southeast Texas through early Friday. Isolated higher amounts
will be possible.
The storm totals so far across Jefferson County where most of the
highest precip has been are generally in the 4 to 6 inch range,
however the highest is near Hampshire-Fannet with 9.92".
Friday and into the weekend, rain chances will gradually decrease
as the remnants of Imelda exits and high pressure builds in. The
ridge is expected to remain in place through the coming week
keeping afternoon convection on the isolated side.
MARINE...Squally weather is expected across the coastal waters
through Friday as the remnants of Imelda gradually move north
across Southeast Texas. High pressure will build into the region
this weekend through next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 71 85 71 87 / 40 60 30 40
LCH 75 83 75 87 / 80 80 30 50
LFT 75 86 74 87 / 20 40 20 50
BPT 76 81 77 86 / 100 90 30 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027-030-041-
073-074.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
GM...None.
&&
AVIATION...23Hazardous weather outlook, Sep 18, 2:55 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
355 PM CDT Wed Sep 18 2019
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
192100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
355 PM CDT Wed Sep 18 2019
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
Heavy rain associated with the remnants of Imelda will remain
possible through tonight across Southeast Texas and West
Louisiana. Flash flooding will remain a concern.
Isolated thunderstorms will be possible through tonight with gusty
winds and frequent lightning the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers and a few thunderstorms on Thursday. Heavy
downpours, gusty winds and occasional cloud to ground lightning will
be possible with the storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ430-432-435-450-452-455-470-472-475-192100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
355 PM CDT Wed Sep 18 2019
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Numerous showers and a few thunderstorms. Winds and seas will be
locally higher near the storms, along with occasional cloud to
water lightning and greatly reduced visibilities from heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Numerous showers and a few thunderstorms possible on Thursday.
Winds and seas will be locally higher near the storms, along with
occasional cloud to water lightning and greatly reduced
visibilities from heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 18, 8:33 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
933 PM CDT Wed Sep 18 2019
TXZ215-216-190315-
Orange TX-Jefferson TX-
933 PM CDT Wed Sep 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND SOUTH
CENTRAL ORANGE COUNTIES UNTIL 1015 PM CDT...
At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Port Acres, or near Nederland, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Central Gardens,
Fannett, La Belle, Port Acres and Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2995 9426 3004 9391 2985 9392 2985 9394
2984 9395 2982 9394 2982 9393 2981 9393
2981 9395 2980 9394 2979 9394 2977 9393
2975 9393 2978 9425
TIME...MOT...LOC 0233Z 238DEG 22KT 2990 9408
MMSpecial weather statement, Sep 18, 9:30 PM CST, 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
1030 PM CDT Wed Sep 18 2019
TXZ215-216-190415-
Orange TX-Jefferson TX-
1030 PM CDT Wed Sep 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHERN ORANGE
COUNTIES UNTIL 1115 PM CDT...
At 1026 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms advancing east at 20 mph across central Jefferson
county.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge
City, West Orange, Hamshire, Central Gardens, Sabine Pass, Port
Acres, Orangefield, Fannett, La Belle, Southeast Texas Regional
Airport, Winnie and Sea Rim State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and will
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2989 9436 2989 9444 2993 9444 3015 9370
3009 9373 3006 9370 3006 9372 3000 9377
2998 9383 2999 9386 2997 9384 2996 9387
2993 9386 2984 9395 2979 9395 2969 9384
2968 9390 2967 9406 2957 9435
TIME...MOT...LOC 0326Z 246DEG 36KT 2992 9400
MMFlash Flood, Hardin
- When
- September 18, 9:31 PM CST to September 19, 9:31 PM CST
- Where
- Hardin County, 28.6 mi E of Loeb to 32.15 mi NNE of Fresenius
- Cause
- Heavy Rain
- Property damage
- $8.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.120, -93.706
The first reports of flooding was received from Silsbee's Fire Department. Water was entering 2 homes and major street flooding was beginning. During the event numerous roadways and structures in the county became flooded. River and bayou flooding also lasted for several days especially along Pine Island Bayou. Rain totals were between 10 and 40 inches, with the highest amounts along the extreme southern part of the county. Between 50 and a 100 homes were flooded, mainly between Sour Lake and Pinewood Estates.
Flash Flood, Jefferson
- When
- September 18, 9:31 PM CST to September 19, 9:31 PM CST
- Where
- Jefferson County, 5.02 mi WSW of Hamshire to 7.66 mi NE of Griffing
- Cause
- Heavy Rain
- Deaths
- 3 direct, 0 indirect
- Property damage
- $300 million
- Reported by
- NWS Storm Survey
- Coordinates
- 29.826, -94.379
The remnants of Imelda drifted slowly across the interior sections of Southeast Texas during the 18th. A very heavy band of rain dumped over 30 inches of rain in a 12 hour period which created extensive flooding across Jefferson County. The maximum storm total was 44.29 inches near Fannet. The first report of flooding was from the Jefferson County Sheriff's Department with major street flooding in the city of Beaumont and water was entering several homes. Due to the intense rate at which the rain fell flooding depth was worse than Harvey at some locations. Over 5100 homes were flooded. Numerous high water rescues were conducted through out the county. Three people drowned in Jefferson County during the event, 2 men ran off the roadway and into a ditch in different events. Per a family press release, the other man was struck by lightning, but fell in the flood waters and drowned while attempting to save a horse. Drowning was considered the primary cause of death.
Flash Flood, Jasper
- When
- September 18, 9:31 PM CST to September 19, 9:31 PM CST
- Where
- Jasper County, 2.66 mi NW of Evadale to 4.62 mi NE of Buna
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.381, -94.096
Imelda dropped 15 to 30 inches of rain across southern sections of Jasper County, including the Evadale area. Over 20 homes were flooded, and numerous streets were closed.
Flash Flood, Newton
- When
- September 18, 9:31 PM CST to September 19, 9:31 PM CST
- Where
- Newton County, 0.36 mi NNW of Ruliff to 6.37 mi N of Deweyville
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.275, -93.731
Imelda brought 18 to 30 inches of rain to the southern sections of Newton County. Numerous roads were closed due to flooding. Less than 25 homes were reported to have flooded.
Flash Flood, Orange
- When
- September 19, 12:18 AM CST to 11:00 PM CST
- Where
- Orange County, 0.44 mi NNE of Cove City to 17.96 mi NW of Pine Forest
- Cause
- Heavy Rain
- Property damage
- $50 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.076, -93.728
Heavy rain from the slowly moving remnants of Imelda produced flooding across portions of Orange County. The first report in the county was of FM 105 impassable with water entering many homes in Vidor. The highest storm total in Orange County was 31.68 inches near Mauriceville. Close to a thousand homes were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, September 18 to 19, 20192 deaths · 3 injured · $565 million · EF1 · 32 events
- Rip Current in North Carolina, September 18, 20191 death · 1 event
- Flooding in South Dakota, September 18 to 30, 2019$20,000 · 3 events
- Damaging Winds in Florida, September 18, 2019$16,000 · 55 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20196 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20195 events
- Hail in Nebraska, September 18, 20191.75 in hail · 5 events
- Flash Flooding and Heavy Rain in California, September 18, 20195 events
- Hail and Damaging Winds in Iowa, September 18, 2019$10,000 · 1 in hail · 4 events
- High Wind in California, September 18, 201956 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 18, 20191 event
- Waterspout in Gulf of Mexico, September 18, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856445, 856471, 857437, 857440, 856472.